Safety evaluation of aprepitant for the prevention of chemotherapy-induced nausea and vomiting

Christina H Ruhlmann, Jørn Herrstedt

Research output: Contribution to journalJournal articleResearchpeer-review

Abstract

INTRODUCTION: Aprepitant is the only neurokinin (NK(1)) receptor antagonist (RA) approved for prevention of chemotherapy-induced nausea and vomiting (CINV). Aprepitant is co-administered with a 5-HT(3) RA and a corticosteroid. Although aprepitant is safe, in most clinical settings potential drug-drug interactions need to be considered before prescription. AREAS COVERED: This article thoroughly reviews aprepitant and, in particular, clinically relevant safety aspects of the drug. The literature review was performed using Medline with the following search terms: adverse events, aprepitant, chemotherapy, CYP3A4, MK-0869, neurokinin(1) receptor antagonist, safety and tolerability. EXPERT OPINION: The recommended antiemetic regimen of aprepitant, a 5-HT(3) RA and a corticosteroid is safe. The combination of aprepitant, a 5-HT(3) RA and dexamethasone is now the gold standard of antiemetic treatment in prevention of CINV induced by HEC, or by the combination of an anthracycline and cyclophosphamide. The intravenous formulation of aprepitant used as a single dose is expected to be of benefit to cancer patients.
Original languageEnglish
JournalExpert Opinion on Drug Safety
Volume10
Issue number3
Pages (from-to)449-62
Number of pages14
ISSN1474-0338
DOIs
Publication statusPublished - 2011

Keywords

  • Antiemetics
  • Antineoplastic Agents
  • Clinical Trials as Topic
  • Drug Interactions
  • Humans
  • Morpholines
  • Nausea
  • Vomiting

Fingerprint

Dive into the research topics of 'Safety evaluation of aprepitant for the prevention of chemotherapy-induced nausea and vomiting'. Together they form a unique fingerprint.

Cite this